Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Gaylord, MI

August 9, 2001Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2001, 4:28 PM EDT for Leelanau County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 4:28 PM EDT (20:28 UTC)
Expired
Aug 9, 2001, 5:15 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Leelanau County, MI

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:10 PM EDTThunderstorm Wind 50 ENorthport, MITrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS53 KAPX 092028
SVRAPN
MIC089-092115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
428 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 515 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF NORTHPORT...OR ABOUT 22 MILES
  NORTHWEST OF ELK RAPIDS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  PESHAWBESTOWN...OMENA AROUND 440 PM EDT.
  SUTTONS BAY AROUND 445 PM EDT.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:31 AM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 11:31 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1131 AM EDT THU AUG 9 2001

STRONG SFC COLD FRONT NOW EXTENDS FROM WRN UPR MI THRU NW WI INTO
FAR SW MN AND CENTRAL IA. FRONT IS FAIRLY QUIET FOR NOW WITH RESPECT
TO CONVECTION...WITH A WEAK AREA OF SHRA/TSRA IN FAR SE LWR MI AND
NE IN FEEDING OFF A MAX OF THETA E IN THE VICINITY. DO EXPECT FRONT AND
PLACES AHEAD OF THE FRONT WITHIN THE THETA E-RIDGE WILL BECOME QUITE
ACTIVE THROUGHOUT THE AFTERNOON AND EVENING. MODIFIED 12Z APX
SOUNDING FOR 00Z YIELDS CAPES AROUND 4500 J/KG...LIS OF -11 AND
TTS OF 52. WINDS ARE UNIDIRECTIONAL THRU THE COLUMN...WITH SOME
SPEED SHEAR. ALL INGREDIENTS ARE PRESENT FOR THE POTENTIAL OF
DYNAMIC BOW ECHO DEVELOPMENT THIS AFTERNOON...LIKELY EMBEDDED ALONG
A WELL ORGANIZED SQUALL LINE ALONG AND JUST HEAD OF THE STRONG COLD
FRONT. OUT AHEAD OF THE FRONT...EXPECT MULTICELLULAR CONVECTION TO
DEVELOP WITH POOLING OF 850 MB THETA E IN A HIGHLY UNSTABLE AIRMASS.
RUC40 STILL POINTS TOWARD THE BEST DYNAMIC FORCING VIA THE RRQ OF
THE UPPER JET MAX WILL BE ACROSS SRN WI THIS AFTERNOON AND EVENING.
THUS...EXPECT STRONGEST CONVECTION WILL BE FOCUSED IN THIS REGION.

WILL UPDATE FORECAST TO WORD PRECIPITATION FORECAST AS NUMEROUS
SHRA/TSRA FOR THE AFTERNOON FOR ALL BUT SE PORTIONS OF THE CWA...BUT
WILL INCREASE POPS TO NUMEROUS TONIGHT FOR THE SE WHERE FRONT WILL
BE MOVING THRU BETWEEN 23Z AND 03Z. WILL ALSO HAVE TO INCREASE HIGH
TEMPS ACROSS ERN UPR MI BASED ON LATEST OBS/TRENDS. NO OTHER CHANGES
MADE AT THIS TIME.

.APX...NONE.

EME

In the hours before

Special weather statement, Aug 9, 11:48 AM EDT, 4 hours 40 minutes before
MIZ008-015>036-041-042-100400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1148 AM EDT THU AUG 9 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND THIS EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT SOUTH OF THE STRAITS OF
  MACKINAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

* SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 TO 70 MPH AND LARGE HAIL UP TO 1 INCH IN DIAMETER WILL
  DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS EASTERN UPPER
  MICHIGAN THIS AFTERNOON AND WILL MOVE SOUTHEAST ACROSS NORTHERN
  LOWER MICHIGAN THROUGH THIS EVENING.

* TIME OF SEVERE WEATHER THREAT...2 PM TO 6 PM ACROSS EASTERN UPPER
  MICHIGAN...4 PM TO 9 PM ACROSS NORTHERN LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

EME
Special weather statement, Aug 9, 1:25 PM EDT, 3 hours 3 minutes before
MIZ008-015>029-031>034-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...OTSEGO...LEELANAU...EMMET...ROSCOMMON...WEXFORD...GRAND
     TRAVERSE...CRAWFORD...MONTMORENCY...PRESQUE ISLE...MISSAUKEE...
     KALKASKA...ANTRIM...MANISTEE...ALPENA...CHEBOYGAN...CHARLEVOIX
     AND BENZIE

IN EASTERN UPPER MICHIGAN
     MACKINAC AND CHIPPEWA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 9, 4:25 PM EDT, 3 minutes before
MIZ030-035-036-041-042-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1100 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GLADWIN...OGEMAW...IOSCO...ALCONA AND ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:13 PM EDTSevere Thunderstorm WarningAPXChippewa32 min
Aug 9, 4:04 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee56 min
Aug 9, 5:04 PM EDTSevere Thunderstorm WarningAPXAntrim41 min
Aug 9, 5:05 PM EDTSevere Thunderstorm WarningAPXWexford40 min
Aug 9, 5:12 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska48 min
Aug 9, 5:22 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego53 min
Aug 9, 5:48 PM EDTSevere Thunderstorm WarningAPXOscoda42 min
Aug 9, 6:20 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon70 min
Aug 9, 6:25 PM EDTSevere Thunderstorm WarningAPXMontmorency35 min
Aug 9, 6:30 PM EDTSevere Thunderstorm WarningAPXGladwin60 min
Aug 9, 6:45 PM EDTSevere Thunderstorm WarningAPXIosco45 min
Aug 9, 6:55 PM EDTSevere Thunderstorm WarningAPXArenac65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.